Correspondence  |   April 2005
GW280430A: Pharmacodynamics and Potential Adverse Effects
Author Notes
  • University of California, San Francisco, California.
Article Information
Correspondence   |   April 2005
GW280430A: Pharmacodynamics and Potential Adverse Effects
Anesthesiology 4 2005, Vol.102, 862-863. doi:
Anesthesiology 4 2005, Vol.102, 862-863. doi:
In Reply:—
I am grateful to Drs. Geldner and Blobner and Dr. Lien et al.  for their responses to my editorial.1 I agree with Drs. Geldner and Blobner that succinylcholine still has a significant clinical role, and that anesthesia providers would like to see it replaced by a nondepolarizing drug with a similar time course of action. I agree also that we should not be pessimistic about prospects for new drugs, but history and recent experience (the withdrawal of rapacuronium) amply demonstrate that it is prudent to exercise caution when evaluating the clinical potential of experimental drugs.
Before proceeding, I must make an apology for and clarify confusing language in my editorial. The text as written, “Is there evidence of such a potential problem with GW280403A?,” is clearly open to misinterpretation. I did not intend to suggest that GW280403A produced bronchospasm; there is no evidence for that. Rather, my intent was to emphasize that any adverse effect observed during clinical trials may assume far greater significance when the drug goes into general use. The experience with rapacuronium was a dramatic illustration of this point. In the case of GW280403A, the adverse effects raising concern are its propensity to release histamine and to produce hypotension.2 
I differ with Dr. Lien et al.  in the interpretation of the significance of the adverse hemodynamic effects of GW280403A. For example, take their statement “As is typical of cardiovascular effects due to histamine release, these hemodynamic changes were all self-limited and required no pharmacologic treatment.” I do not believe that the word typical  can be used to characterize histamine-related effects. These effects can vary from trivial, localized, cutaneous flushing to life-threatening cardiovascular collapse. The fact that in a small sample of healthy young volunteers, who can increase heat rate to compensate for histamine-mediated vasodilatation, a blood pressure decrease of nearly 40% was observed is a matter for concern.2 The obvious question is how severely might this degree of histamine release manifest in patients with much less cardiovascular reserve.
In addition, the fact that the blood pressure changes required no pharmacologic treatment in this limited subject population cannot be used to predict safety in the general population of patients. The subjects studied were all healthy young volunteers in whom a period of hypotension might be tolerable. Allowing the persistence of hypotension without treatment would not be an option for many patients undergoing anesthesia.
Will the doses of GW280403A causing histamine release and hypotension overlap with the doses that might be used in clinical practice? Dr. Lien et al.  suggest not by speculating that GW280403A in dose of 0.36 mg/kg (2 × ED95) will provide good intubating conditions in 60 s. Because the onset time of 0.36 mg/kg GW280403A ranged up to 2 min in this small, healthy, and homogeneous group of subjects, it is difficult to believe that intubation within 60 s could be reliably achieved in the general patient population with this dose. It is likely that larger doses will be required to facilitate rapid tracheal intubation. As I described in my editorial, there is ample evidence that clinicians tend to increase doses of neuromuscular blocking drugs to achieve better and faster intubating conditions.3–5 Therefore, it is feasible that clinicians might use GW280403A in the dose range 3–4 × ED95, and the work by Dr. Lien et al.  shows that at these doses, histamine release and hypotension can occur.2 
Finally, it is not justified to infer the cardiovascular safety of GW280403A by using 15-yr-old historic comparisons with mivacurium.6 There is no way to ensure the comparability of the study procedures or subjects. The weakness of this comparison is further compounded by the use of “average maximal changes” as the variables for comparison. This averaging masks larger changes in individual subjects, and it is these that have the most clinical significance.
In summary, I do not believe that bronchospasm is a significant clinical issue with GW280403A, but histamine release and hypotension most assuredly are.
University of California, San Francisco, California.
Caldwell JE: The continuing search for a succinylcholine replacement. Anesthesiology 2004; 100:763–4Caldwell, JE
Belmont MR, Lien CA, Tjan J, Bradley E, Stein B, Patel SS, Savarese JJ: Clinical pharmacology of GW280430A in humans. Anesthesiology 2004; 100:768–73Belmont, MR Lien, CA Tjan, J Bradley, E Stein, B Patel, SS Savarese, JJ
Pino RM, Ali HH, Denman WT, Barrett PS, Schwartz A: A comparison of the intubation conditions between mivacurium and rocuronium during balanced anesthesia. Anesthesiology 1998; 88:673–8Pino, RM Ali, HH Denman, WT Barrett, PS Schwartz, A
Motamed C, Donati F: Intubating conditions and blockade after mivacurium, rocuronium and their combination in young and elderly adults. Can J Anaesth 2000; 47:225–31Motamed, C Donati, F
Doenicke AW, Czeslick E, Moss J, Hoernecke R: Onset time, endotracheal intubating conditions, and plasma histamine after cisatracurium and vecuronium administration. Anesth Analg 1998; 87:434–8Doenicke, AW Czeslick, E Moss, J Hoernecke, R
Savarese JJ, Ali HH, Basta SJ, Scott RP, Embree PB, Wastila WB, Abou-Donia MM, Gelb C: The cardiovascular effects of mivacurium chloride (BW B1090U) in patients receiving nitrous oxide–opiate–barbiturate anesthesia. Anesthesiology 1989; 70:386–94Savarese, JJ Ali, HH Basta, SJ Scott, RP Embree, PB Wastila, WB Abou-Donia, MM Gelb, C